Heparin-induced skin necrosis



We report a case of a 71-year-old female patient, who was admitted to our department of dermatology with partly dry necrotic ulcerated lesions on her hypogastrium, her thighs and gluteal area (Fig. 1).

Figure 1.

Dry necrotic coated ulcer on the left hypogastrium.

The initial ulcers appeared about 4 months earlier when the patient was hospitalized because of the implantation of a pacemaker. The skin necrosis was diagnosed for the first time 2 weeks after the treatment was changed from coumarin to a low-molecular weight heparin because of a scheduled surgery.

During the entire time the laboratory tests showed no thrombocytopenia and no antibodies against heparin-platelet-factor 4, for which reason we were able to rule out a HIT II. The results of the screening for thrombophilia showed lowered anti-thrombin activity that had most probably been caused by the prior administered heparin therapy. The histological findings showed scores of thrombotic occlusion in blood vessels of various calibre with lymphocytes infiltration (Fig. 2).

Figure 2.

Haematoxylin and eosin-stained slides: thrombotic occluded vessels with infiltration of erythrocytes.

A necrosectomy was performed, followed up by an adequate antibiosis due to positive MRSA and ESBL diagnostic results.

Furthermore an adjustment of the anti-coagulant therapy from enoxaparin to danaparoid was made.

As already reported in other cases, our patient showed the typical risk factors such as diabetes, adiposity, female sex and an undergone therapy with broad spectrum antibiotics at the time of the initial manifestation.

After being in a comparatively good health condition according to the circumstances for a long period of time, the general condition of the patient suddenly deteriorated rapidly and was followed by an acute liver failure.

Our patient unfortunately died about 6 months after the first appearance of the heparin necrosis.

Heparin-induced skin necrosis was first described by O′Toole in 1973 in the ‘Annals of Internal Medicine’.[1]

The decisive diagnostic procedure when it comes to heparin necrosis is on the one hand the histological examination and on the other hand the chronological connection between the start of the heparin therapy and the first appearance of the skin necrosis, which usually occurs 1–17 days after at the site of injection or further away from the area of puncture.[2]

Generally, heparin necrosis can develop in combination with a heparin-induced thrombocytopenia or systemic thrombosis.[3]

Because of its clinical similarity to skin necrosis related to other causes it is preferable that an exact medical history is conducted whenever a case of heparin-induced skin necrosis is suspected.

The most relevant differential diagnosis in this regard are a HIT II, a calciphylaxis, a coumarin necrosis and the anti-phospholipid syndrome.

In our case, we were able to rule out any other aetiology: the heparin-PF4-antibody was negative, the laboratory findings showed no thrombocytopenia and no protein c and s deficiency. Furthermore, there was no indication for an anti-phospholipid syndrome and also the histological findings showed no evidence for other diseases.

The pathophysiology of heparin-induced skin necrosis remains unclear.[4] Various pathomechanisms have been discussed, as for instance an antibody-mediated platelet aggregation or a vasculitis in the sense of a type III hypersensitivity reaction, which leads to a reduced perfusion of the skin.

Some authors have also implied preservative agents in unfractioned heparin or incorrect handling of injections themselves as a possible cause for heparin-induced skin necrosis.[5]

It is a rare complication, which mainly concerns female middle-aged patients with adiposity and diabetes; in some cases a connection between heparin-induced skin necrosis and a prior antibiosis has been described.[6]

In conclusion, this case demonstrates that it is vital to confirm the diagnosis quickly and to immediately cease the patient`s treatment with heparin.[7]